0
Abstract: Case Reports |

FATAL DIFFUSE ALVEOLAR DAMAGE RELATED TO RITUXIMAB FREE TO VIEW

Nicole D. Gray, DO*; Lisa K. Brath, MD
Author and Funding Information

Virginia Commonwealth University Health Systems, Medical College of Virginia, Richmond, VA


Chest


Chest. 2007;132(4_MeetingAbstracts):724. doi:10.1378/chest.132.4_MeetingAbstracts.724
Text Size: A A A
Published online

Abstract

INTRODUCTION:Rituximab is a chimeric anti-CD20 monoclonal antibody used in the treatment of B cell non-Hodgkin’s lymphoma. We report an unusual case of fatal rituximab-induced diffuse alveolar damage (DAD).

CASE PRESENTATION:A 62 year old Caucasian female was admitted for induction chemotherapy for recurrent Non-Hodgkin’s Lymphoma (NHL). She was diagnosed with NHL one year prior and treated with R-CHOP (rituximab, cyclophosphamide, doxorubicin, vincristine, and prednisone), intrathecal methotrexate and autologous stem cell transplant. Her new treatment plan included rituximab, ifosfamide, carboplatin and etoposide (RICE). After her initial dose of RICE therapy, she developed an acute reaction including rigors, hypertension, dyspnea, and wheezing that resolved rapidly with steroids, benadryl and atenolol. However, over the next several days she reported worsening dyspnea with increasing oxygen requirements. Five days later she was transferred to the intensive care unit (ICU). On exam she was afebrile, in moderate respiratory distress, tachypneic with bibasilar inspiratory crackles and required a non-rebreather mask with 100% oxygen to maintain oxygen saturations of >93%. Her chest x-ray on admission to the ICU showed bilateral lower lobe interstitial and alveolar opacities. Computed tomography (CT) of her chest showed uniformly distributed, nondependent ground glass opacities superimposed on a background mosaic perfusion pattern. Sputum and blood cultures were negative. Our initial differential diagnosis included both infectious and noninfectious etiologies. Considering the lack of fever or other localizing signs of sepsis, the negative cultures, and the temporal relationship to her rituximab infusion, our emphasis shifted to drug-induced acute lung injury. She was started on high-dose steroids; however, despite continued care her respiratory status progressively deteriorated and she died on day eleven post-treatment. The post-mortem lung biopsies showed diffuse alveolar damage consistent with acute lung injury, presumed secondary to rituximab.

DISCUSSIONS: :Rituximab is a chimeric anti-CD20 monoclonal antibody used with increasing frequency in B cell NHL. According to the manufacturer, 135 patients (38%) of patients receiving rituximab experienced pulmonary events in clinical trials. The most common pulmonary adverse events were increased cough, rhinitis, bronchospasm, dyspnea, and sinusitis. They also report a limited number of cases of bronchiolitis obliterans and interstitial pneumonitis, some of which resulted in fatal outcomes. Most cases presented after three to four treatments. All patients developed worsening dyspnea and hypoxia. Other common findings were fever and dry cough. Radiographic findings included marked alveolitis and ground glass infiltrates. In the few reported cases of pneumonitis, Rituximab was stopped and the patients were started on various doses of steroids with the majority slowly improving over weeks to a few months. In our patient, the presentation was radiographically and pathologically consistent with DAD. Among reported cases of rituximab pulmonary toxicity, DAD is extremely rare with only two cases reported in the international literature. As in our case, the patients presented with progressive dyspnea and fever within days of rituximab infusion that rapidly progressed to overt respiratory failure. Both reported cases had bronchoscopy that ruled out infection and hemorrhage as a cause of diffuse pulmonary infiltrates. These patients were treated with supportive care, including mechanical ventilation, and high dose methylprednisolone. Our patient refused mechanical ventilation and we felt was unsafe for bronchoscopy due to her high oxygen requirement.

CONCLUSION:The differential diagnosis of new pulmonary infiltrates in the immunocompromised patient is quite broad and often centers on a wide range of infectious etiologies. One also needs to consider drug-induced lung disease, identifying and discontinuing offending agents in a timely manner. While rituximab associated pulmonary events are commonly reported, most of them are quite mild. In contrast, we report an extremely rare complication of fatal rituximab induced diffuse alveolar damage.

DISCLOSURE:Nicole Gray, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, October 24, 2007

2:00 PM - 3:30 PM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543